Strong Wind, Alexander
- When
- April 13, 2:00 AM CST to 10:00 AM CST
- Where
- Alexander forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Along and south of a line from Carbondale to Harrisburg, strong south to southwest winds continued ahead of a low pressure center over Kansas. The peak wind gust at the Carbondale airport was 54 mph.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Along and south of a line from Carbondale to Harrisburg, strong south to southwest winds continued ahead of a low pressure center over Kansas. The peak wind gust at the Carbondale airport was 54 mph. Otherwise, peak gusts were around 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 7:30 PM CST, 6 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 830 PM CDT Thu Apr 12 2018 .UPDATE... Issued at 830 PM CDT Thu Apr 12 2018 All WWA's have expired. Forecast for the overnight generally on track. && .SHORT TERM...(Tonight through Saturday night) Issued at 245 PM CDT Thu Apr 12 2018 This weekend's rain event has effectively moved into the short term portion of the forecast now, and confidence is growing in the 1 to 3 inch rainfall forecast. Where confidence lacks is in the 2nd of the two primary rounds of rainfall. The first round has high probability of occurrence Friday night, with upwards to an inch and a half falling in our south/west. The model solutions regarding the occlusion of the system/boundary, and the stalling or progression of it on Saturday, are what throws the question marks and lowers the confidence level for Saturday-Saturday night, and the 2nd round of rainfall. For now, WPC and the blend are accepting the mean ensembling of a redeveloping rain chance esp late Sat into Sat night, highest chances being in our east (lowest west), with upwards to another inch or inch and a half possible there. That would put storm total rainfall in the 1 (north) to 3 (south) inch range. If the 2nd bout of rainfall skews, those amounts could be effectively halved. Of course, if the system stalls, they could be increased, so we're probably in a good middle ground on that as well as within the mean ensembling of the solution(s) members over the past 24 hours. Severe/strong convection chances at this writing, look like they are going to be primarily south/west Friday evening, and then south/east, Saturday pm/evening. This too will be followed closely as the windows for stronger convection will be especially narrow Friday evening (00z-03z) and then again depending upon insolation, Saturday pm/evening. Near term gradient winds/gusts at Advisory thresholds should wane off their peaks as the sun sets. Similarly, that is expected with rh's and so headlines for Fire and Wind will be allowed to expire around sunset. Increasing dew points tmrw should preclude red flag conditions occurring again, but will be monitored closely. An ESF was issued for the weekend rainfall potential. .LONG TERM...(Sunday through Thursday) Issued at 245 PM CDT Thu Apr 12 2018 The surface low will be situated to our northeast on Sunday. GFS and the Canadian show some wrap around moisture/light QPF moving across most of our region Sunday afternoon, with the GFS, Canadian and ECMWF showing some showers possible in our eastern counties Sunday night, especially during the evening. Included some slight to chance pops for showers across all but our southwest counties on Sunday, with mainly just some slight chances for showers in our northeast/east counties Sunday evening. Temperatures will be unseasonably cool Sunday, continuing into Monday. Models continue to show a surface high sliding along the Gulf coast Monday into Tuesday night, keeping our region dry for the first part of the work week. Winds will shift to the south Tuesday, and this will help temperatures climb back to seasonal readings for Tuesday into Wednesday. On Wednesday, GFS and ECMWF show a weak cold front moving across the middle Mississippi and lower Ohio valleys. At this point, the models indicate little to no QPF with its passage, so kept the forecast dry with just an increase in clouds for now. Behind the front, northwest winds will bring some cooler air into the region, and highs Thursday will drop back to a few degrees below seasonal normals. && .AVIATION... Issued at 617 PM CDT Thu Apr 12 2018 Gusty SSW winds will continue, generally 12 to 22 kts with gusts 25 to 30+ kts. Occasional high clouds overnight. Lowering cigs Friday, with MVFR cigs possible by afternoon across southeast Missouri. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 655 PM CDT Thu Apr 12 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 655 PM CDT Thu Apr 12 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast...mainly Friday evening over southeast Missouri and then again Saturday, generally east of the Mississippi River. A few strong to severe storms cannot be ruled out at those times. The primary impact expected will be the potential for locally heavy rainfall Friday night into Saturday night. Some locations across southeast Illinois, southwest Indiana, and western Kentucky could see from 1 to 3 inches of rainfall by Sunday morning. Localized higher amounts are possible. .SPOTTER INFORMATION STATEMENT... Spotters should monitor forecasts and updates to stay abreast of the latest developments.
The national radar mosaic for the moment the first event began.
11 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746950, 746951, 746952, 746953, 746954, 746955, 746956, 746957, 746958, 746959, 746960.